Alert archive / Connecticut / Red Flag Warnings in 2009
Red Flag Warning 1, NWS New York, NY
NWS New York, NY issued this red flag warning at Mar 23, 2009, 10:20 AM EDT for Hudson County, Passaic County, New Jersey; 4 counties in Connecticut. It took effect at Mar 23, 2009, 12:00 PM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2009, 10:20 AM EDT (14:20 UTC)
- In effect from
- Mar 23, 2009, 12:00 PM EDT
- Expired
- Mar 23, 2009, 11:00 PM EDT
- In force
- 11 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Hudson County, NJ, Passaic County, NJ
The radar
The Brookhaven radar (KOKX), 52 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 2.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KOKX 231420 RFWOKX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1020 AM EDT MON MAR 23 2009 ...GUSTY WINDS AND LOW RELATIVE HUMIDITIES THIS AFTERNOON AND EARLY EVENING... .STRONG HIGH PRESSURE BUILDING DOWN FROM ONTARIO AND QUEBEC IS USHERING IN A VERY DRY AIR MASS ON GUSTY NORTHWEST WINDS. IF IGNITION OCCURS...THESE WEATHER CONDITIONS ALONG WITH DRY FUELS AND LACK OF GREENUP WOULD PROMOTE RAPID FIRE GROWTH THIS AFTERNOON AND EARLY EVENING. CTZ005>012-NJZ002>006-011-NYZ067>081-232230- /O.NEW.KOKX.FW.W.0001.090323T1600Z-090324T0000Z/ NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1020 AM EDT MON MAR 23 2009 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. NORTHWEST WINDS OF 15 TO 20 MPH WITH FREQUENT GUSTS UP TO 25 MPH WERE ALREADY OCCURRING IN SPOTS OVER EASTERN LONG ISLAND LATE THIS MORNING...AND WILL BE WIDESPREAD THIS AFTERNOON AND EARLY EVENING...ALONG WITH MINIMUM RELATIVE HUMIDITIES OF 15 TO 20 PERCENT. IF IGNITION OCCURS...THESE WEATHER CONDITIONS IN COMBINATION WITH DRY FINE FUELS DUE TO LACK OF RECENT WETTING RAINS AND LACK OF GREENUP WOULD PROMOTE RAPID FIRE GROWTH THIS AFTERNOON AND EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING OR IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL PROMOTE RAPID FIRE GROWTH. && $$ BG/BS/TM
3 follow-up statements
000 WWUS81 KOKX 232038 RFWOKX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 438 PM EDT MON MAR 23 2009 ...GUSTY WINDS AND LOW RELATIVE HUMIDITIES THIS AFTERNOON AND EARLY EVENING AND AGAIN EAST OF NEW YORK CITY ON TUESDAY... .STRONG HIGH PRESSURE BUILDING DOWN FROM ONTARIO AND QUEBEC HAS USHERED IN A VERY DRY AIR MASS ON GUSTY NORTH TO NORTHWEST WINDS. IF IGNITION OCCURS...THESE WEATHER CONDITIONS ALONG WITH DRY WOOD...GRASS AND BRUSH...AND LACK OF GREENUP WOULD PROMOTE RAPID FIRE GROWTH THIS AFTERNOON AND EARLY EVENING...AND AGAIN FOR SOME AREAS ON TUESDAY. CTZ005>012-NYZ077>081-240000- /O.NEW.KOKX.FW.A.0001.090324T1600Z-090325T0000Z/ /O.CON.KOKX.FW.W.0001.000000T0000Z-090324T0000Z/ NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 438 PM EDT MON MAR 23 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. NORTHWEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS UP TO 30 MPH WILL CONTINUE INTO EARLY THIS EVENING...ALONG WITH MINIMUM RELATIVE HUMIDITIES OF 10 TO 20 PERCENT. IF IGNITION OCCURS...FIRES COULD SPREAD VERY RAPIDLY ESPECIALLY IN FINE FUELS SUCH AS BRUSH AND GRASS. THIS WARNING DOES NOT MEAN THAT FIRES ARE NECESSARILY OCCURRING. HOWEVER RAPID SPREAD CAN OCCUR IF THEY DO START. THESE CONDITIONS MAY OCCUR AGAIN TUESDAY AFTERNOON AND EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING OR IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL PROMOTE RAPID FIRE GROWTH. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE ADDITIONAL RED FLAG WARNINGS. ANY OUTDOOR BURNING SHOULD BE CLOSELY MONITORED. && $$ NJZ002>006-011-NYZ067>076-240000- /O.CON.KOKX.FW.W.0001.000000T0000Z-090324T0000Z/ WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-QUEENS- 438 PM EDT MON MAR 23 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. NORTHWEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS UP TO 30 MPH WILL CONTINUE INTO EARLY THIS EVENING...ALONG WITH MINIMUM RELATIVE HUMIDITIES OF 10 TO 20 PERCENT. IF IGNITION OCCURS...FIRES COULD SPREAD VERY RAPIDLY ESPECIALLY IN FINE FUELS SUCH AS BRUSH AND GRASS. THIS WARNING DOES NOT MEAN THAT FIRES ARE NECESSARILY OCCURRING. HOWEVER RAPID SPREAD CAN OCCUR IF THEY DO START. THE WARNING MAY NEED TO BE EXTENDED FURTHER INTO TONIGHT IF WIND GUSTS ARE SLOWER TO DIMINISH THAN CURRENTLY FORECAST...ESPECIALLY IN AND NEAR NEW YORK CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING OR IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL PROMOTE RAPID FIRE GROWTH. ANY OUTDOOR BURNING SHOULD BE CLOSELY MONITORED. && $$
000 WWUS81 KOKX 232346 RFWOKX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 746 PM EDT MON MAR 23 2009 ...GUSTY WINDS AND LOW RELATIVE HUMIDITIES INTO THIS EVENING AND AGAIN EAST OF NEW YORK CITY ON TUESDAY... .STRONG HIGH PRESSURE BUILDING DOWN FROM ONTARIO AND QUEBEC HAS USHERED IN A VERY DRY AIR MASS ON GUSTY NORTH TO NORTHWEST WINDS. IF IGNITION OCCURS...THESE WEATHER CONDITIONS ALONG WITH DRY WOOD...GRASS AND BRUSH...AND LACK OF GREEN UP WOULD PROMOTE RAPID FIRE GROWTH THIS EVENING...AND AGAIN FOR SOME AREAS ON TUESDAY. CTZ005>012-NYZ077>081-240400- /O.EXT.KOKX.FW.W.0001.000000T0000Z-090324T0300Z/ /O.CON.KOKX.FW.A.0001.090324T1600Z-090325T0000Z/ NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 746 PM EDT MON MAR 23 2009 ...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING. NORTHWEST WINDS OF 15 TO 20 MPH WITH FREQUENT GUSTS BETWEEN 25 AND 30 MPH WILL CONTINUE THROUGH MUCH OF THE EVENING. RELATIVE HUMIDITY LEVELS WILL BE INCREASING OVER THE NEXT SEVERAL HOURS AS THE SURFACE COOLS...BUT WILL REMAIN IN THE 15 TO 30 PERCENT RANGE THROUGH 11 PM. IF IGNITION OCCURS...FIRES COULD SPREAD VERY RAPIDLY ESPECIALLY IN FINE FUELS SUCH AS BRUSH AND GRASS. THIS WARNING DOES NOT MEAN THAT FIRES ARE NECESSARILY OCCURRING. HOWEVER RAPID SPREAD CAN OCCUR IF THEY DO START. THESE CONDITIONS MAY OCCUR AGAIN TUESDAY AFTERNOON AND EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING OR IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL PROMOTE RAPID FIRE GROWTH. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE ADDITIONAL RED FLAG WARNINGS. ANY OUTDOOR BURNING SHOULD BE CLOSELY MONITORED. && $$ NJZ002>006-011-NYZ067>076-240300- /O.EXT.KOKX.FW.W.0001.000000T0000Z-090324T0300Z/ WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-QUEENS- 746 PM EDT MON MAR 23 2009 ...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING. NORTHWEST WINDS OF 15 TO 20 MPH WITH FREQUENT GUSTS BETWEEN 25 AND 30 MPH WILL CONTINUE THROUGH MUCH OF THE EVENING. RELATIVE HUMIDITY LEVELS WILL BE INCREASING OVER THE NEXT SEVERAL HOURS AS THE SURFACE COOLS...BUT WILL REMAIN IN THE 15 TO 30 PERCENT RANGE THROUGH 11 PM. IF IGNITION OCCURS...FIRES COULD SPREAD VERY RAPIDLY ESPECIALLY IN FINE FUELS SUCH AS BRUSH AND GRASS. THIS WARNING DOES NOT MEAN THAT FIRES ARE NECESSARILY OCCURRING. HOWEVER RAPID SPREAD CAN OCCUR IF THEY DO START. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING OR IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL PROMOTE RAPID FIRE GROWTH. ANY OUTDOOR BURNING SHOULD BE CLOSELY MONITORED. && $$
000 WWUS81 KOKX 240312 RFWOKX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1112 PM EDT MON MAR 23 2009 ...GUSTY WINDS AND LOW RELATIVE HUMIDITIES POSSIBLE EAST OF NEW YORK CITY ON TUESDAY... .STRONG HIGH PRESSURE BUILDING DOWN FROM ONTARIO AND QUEBEC HAS USHERED IN A VERY DRY AIR MASS ON GUSTY NORTH TO NORTHWEST WINDS. IF IGNITION OCCURS...THESE WEATHER CONDITIONS ALONG WITH DRY WOOD...GRASS AND BRUSH...AND LACK OF GREEN UP WOULD PROMOTE RAPID FIRE GROWTH FOR SOME AREAS ON TUESDAY. CTZ005>012-NYZ077>081-241100- /O.EXP.KOKX.FW.W.0001.000000T0000Z-090324T0300Z/ /O.CON.KOKX.FW.A.0001.090324T1600Z-090325T0000Z/ NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1112 PM EDT MON MAR 23 2009 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING. OCCASIONAL WIND GUSTS UP TO 30 MPH...ALONG WITH RELATIVE HUMIDITY LEVELS IN THE MID TO UPPER 20S WILL CONTINUE FOR THE NEXT FEW HOURS. RELATIVE HUMIDITY LEVELS WILL INCREASE ABOVE THE 30 PERCENT MARK OVERNIGHT AS THE SURFACE COOLS WITH WIND GUSTS SUBSIDING. RED FLAG WARNING CONDITIONS ARE NO LONGER EXPECTED TO BE MET TONIGHT. NORTH WINDS OF 15 TO 20 MPH WITH FREQUENT GUSTS BETWEEN 25 AND 30 MPH ARE POSSIBLE AFTER SUNRISE ON TUESDAY...ALONG WITH MINIMUM RELATIVE HUMIDITIES OF 20 TO 30 PERCENT. IF IGNITION OCCURS...BRUSH FIRES COULD SPREAD VERY RAPIDLY ESPECIALLY IN FINE FUELS SUCH AS BRUSH AND GRASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$ NJZ002>006-011-NYZ067>076-240415- /O.EXP.KOKX.FW.W.0001.000000T0000Z-090324T0300Z/ WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-QUEENS- 1112 PM EDT MON MAR 23 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. OCCASIONAL WIND GUSTS UP TO 30 MPH...ALONG WITH RELATIVE HUMIDITY LEVELS IN THE MID TO UPPER 20S WILL CONTINUE FOR THE NEXT FEW HOURS IN THE NEW YORK CITY METROPOLITAN AREA. RELATIVE HUMIDITY LEVELS WILL INCREASE ABOVE THE 30 PERCENT MARK OVERNIGHT AS THE SURFACE COOLS. THEREFORE...RED FLAG WARNING CONDITIONS ARE NO LONGER EXPECTED TO BE MET. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at Mar 23, 4:32 AM EDT, 5 hours 48 minutes earlier.
Area forecast discussion, Mar 23, 4:32 AM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
432 AM EDT MON MAR 23 2009
.SYNOPSIS...
CANADIAN HIGH PRESSURE BUILDS IN THROUGH WEDNESDAY...THEN RETREATS
TO THE NORTHEAST. A WARM FRONT WILL SLOWLY LIFT THROUGH THE TRI-
STATE THURSDAY AND THURSDAY NIGHT. WEAK HIGH PRESSURE THEN BUILDS
IN FRIDAY AND FRIDAY NIGHT. A COMPLEX STORM SYSTEM WILL IMPACT
THE TRI-STATE NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TODAY WILL BE MUCH COLDER THE NORMAL WITH STRONG LOW LEVEL COLD
ADVECTION ON BRISK NORTHERLY WINDS. 850 TEMPS PROGGED TO AROUND
-15C...SO EVEN WITH THE AID OF THE MARCH SUN...TEMPERATURES WILL
STRUGGLE TO GET OUT OF THE 30S (NYC HEAT ISLAND COULD REACH AROUND
40)...GENERALLY 12-16 DEGREES BELOW NORMAL.
GFS IS AN OUTLIER IN HOW QUICKLY IT ERODES 850 COLD POOL
(ESPECIALLY WHEN COMPARED TO ANALYSIS OF 0Z 850 MB RAOBS) AND HOW
FAR EAST IT TRACKS IT. AS A RESULT USED BLEND OF NAM 2-METER
TEMPERATURES AND MET GUIDANCE FOR TEMPERATURES TODAY.
CLOUD FORECAST OVER EASTERN PARTS OF THE CWA GETS A BIT TRICKY BY
AFTERNOON...AS DIVING CUTOFF LOW AND ASSOCIATED COLD POOL CREATES
STRONG LOW LEVEL INSTABILITY...WHILE AT THE SAME TIME LOW LEVELS
ARE QUITE DRY. WITH GFS AN APPARENT OUTLIER IN HOW FAR EAST IT
SHUNTS THE CUTOFF COMPARED TO NAM/ECMWF...DO INCREASE CLOUDS TO
PARTLY CLOUDY OVER FAR EASTERN SECTIONS BY LATE IN THE
DAY...WESTERN SECTIONS SHOULD BE BASICALLY SUNNY ALL DAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
CONTINUE TO FAVOR NAM/ECMWF THROUGH THE SHORT TERM...AS GFS IS AN
OUTLIER IN BEING SO FAST TO MOVE LOW TO MID LEVEL RIDGE AXIS TO
THE EAST BY THE END OF WEDNESDAY NIGHT (ESPECIALLY NOTING OMEGA
BLOCK PATTERN)...AND ITS TENDENCY TO ERODE DAMMING HIGHS TOO QUICKLY
(E.G. ITS SUBSIDENCE INVERSION TOWARDS THE END OF THE SHORT TERM
IS LIKELY NOT STRONG ENOUGH). THESE ISSUES ARE IN ADDITION TO THE
AFOREMENTIONED OUTLIER BEHAVIOR IN THE GFS OF ERODING THE LOW
LEVEL COLD POOL TO QUICKLY/SHIFTING IT EAST TO FAST).
AS A RESULT GENERALLY FOLLOWED COLDER MET GUIDANCE FOR HIGHS
THROUGHOUT THE SHORT TERM AND FOR LOWS TONIGHT. FOR LOWS TUESDAY
NIGHT...BLENDED IN COLDER MAV GUIDANCE...AND FOR LOWS WEDNESDAY
NIGHT...UNDER CUT MEX/MEX MEAN BLEND (AS EXPECT CLOUD COVER TO
MOVE IN SLOWER THAN GFS DEPICTS WEDNESDAY NIGHT DUE TO IT SHIFTING
THE LOW TO MID LEVEL RIDGE AXIS TOO QUICKLY TO THE EAST AND
THUS BRINGING IN MOISTURE TOO FAST).
TONIGHT WILL BE COLD WITH LOWS IN THE MID TO UPPER TEENS...EXCEPT
LOW TO MID 20S NYC METRO...SOME 10 TO 20 DEGREES BELOW NORMAL (15
TO 20 OUTSIDE OF THE METRO). RECORD LOWS ARE POSSIBLE AT ALL BUT
KEWR/KNYC (SEE CLIMATE SECTION BELOW). TUESDAY SHOULD SEE HIGHS
STRUGGLING TO REACH THE LOW TO MID 40S (ONLY MIX DOWN FROM 900 MB)
- ABOUT 10 DEGREES BELOW NORMAL. LOWS TUESDAY NIGHT SHOULD BE IN
THE 20S...EXCEPT LOW TO MID 30S IN NEW YORK CITY - ABOUT 5 DEGREES
BELOW NORMAL. HIGHS WEDNESDAY...WITH MIXING LIMITED TO ABOUT 925
MB...WILL GENERALLY BE IN THE MID TO UPPER 40S (AROUND 5 DEGREES
BELOW NORMAL) AND LOWS WEDNESDAY NIGHT IN THE UPPER 20S TO LOWER
30S (MID TO UPPER 30S NYC METRO)...AT OR JUST BELOW NORMAL.
THE SHORT TERM SHOULD BE DRY...EXCEPT FOR A SLIGHT CHANCE OF
RAIN/SNOW LATE WEDNESDAY NIGHT WEST OF THE HUDSON RIVER (AND EVEN
THIS MIGHT BE OVERDONE LOOKING AT THE 00Z ECMWF). THE ECMWF IS THE
ONLY MODEL WHICH SUGGESTS THAT THERE COULD BE SOME INSTABILITY
SHOWERS WITH THE COLD POOL THIS AND TUESDAY AFTERNOON OVER FAR
EASTERN PORTIONS OF THE CWA...FEEL THAT LOW LEVELS ARE TOO DRY
TO WARRANT MENTIONING AT THIS TIME.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
00Z ECMWF COMES IN WITH AN ADDED WRINKLE OF A COASTAL LOW PASSING
JUST SOUTH OF LONG ISLAND THURSDAY NIGHT (IN RESPONSE TO A STRONG
BIT OF ENERGY IT EJECTS FROM THE MAIN SW US CUTOFF) AND EVEN
SLOWER TIMING OF THE MAIN SYSTEM FOR THE WEEKEND. GFS DOES HAVE A
SURFACE LOW PASSING WELL TO OUR SOUTH THURSDAY NIGHT/FRIDAY...WITH
WEAK HIGH PRESSURE BUILDING IN OVER US...THIS IDEA IS SUPPORTED BY
THE 12Z ECMWF. SINCE THE 00Z ECMWF IS A DEPARTURE FROM WHAT HAS
PREVIOUSLY BEEN SHOWN IN THE MODELS...OPTED FOR A BLEND OF THE
00Z GFS AND 12Z ECMWF IN UPDATING THE EXTENDED FORECAST. THE
RESULT OF THIS IS TO SLOW DOWN THE TIMING OF FEATURES/PRECIPITATION
IN THE GFS BY 6-12 HOURS ON AVERAGE.
LIMIT POPS THURSDAY/THURSDAY NIGHT TO SLIGHT CHANCE...EXCEPT
CHANCE OVER WESTERN AREAS THURSDAY MORNING WHERE THERE IS THE BEST
AGREEMENT ON ANY PRECIPITATION (THIS IS WHERE FORCING FROM THE
WARM FRONT IS STRONGEST). SHOULD SEE A RAIN/SNOW MIX THURSDAY
MORNING CHANGE TO ALL RAIN IN THE AFTERNOON (IF THERE IS ANY
PRECIPITATION AT ALL). THERMAL PROFILES SUPPORT ONLY RAIN THURSDAY
NIGHT. FOR NOW GOING WITH A DRY FORECAST FRIDAY/FRIDAY NIGHT WITH
WEAK RIDGING. HAVE SLIGHT CHANCE POPS SATURDAY (BLEND BETWEEN DRY
12Z ECMWF AND CHANCE POPS FROM GFS BASED GUIDANCE)...THEN CHANCE
POPS SATURDAY NIGHT AND SUNDAY AS MAIN SURFACE LOW APPROACHES FROM
THE SOUTHWEST.
FOR TEMPERATURES TOOK MEX/MEX ENSEMBLE MEAN BLEND AND MODIFIED IT
TO FIT A BLENDED 12Z ECMWF/00Z GFS THERMAL FIELD. GENERALLY EXPECT
TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED
PERIOD.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
VFR WITH NNW FLOW AS RIDGE OF CANADIAN HIGH PRESSURE DOMINATES
FROM QUEBEC SOUTH TO THE CAROLINAS.
WINDS: 320 V 360 ON THE DIRECTION THROUGH THE DAY. WINDS PICK UP
THIS MORNING AFTER SUNRISE AS ATMOSPHERE MIXES. WIND SPEEDS
SUSTAINED IN MID TEENS, BUT PEAK IN THE LOWER 20S THOUGH MOST OF THE
DAY - THOUGH GUSTS ONLY REPORTED INTERMITTENTLY AS 10 KNOT SPREADS
NOT EXPECTED DUE TO MIXING TO 6K. GUSTS RETURN FOR THE LATE AFTERNOON AS
GRADIENT TIGHTENS SLIGHTLY AND DIRECTION VEERS SLIGHTLY MORE
NORTHERLY.
GUSTS CONTINUE THOUGH THE EVENING PUSH.
OUTLOOK FOR 06Z TUE THROUGH FRI...
TUE...VFR. NORTHERLY WINDS WILL DIMINISH IN AFTERNOON
WED...VFR. HIGH PRESSURE.
THU...VFR. SW OVER-RUNNING...CHANCE AM LGT RA.
FRI...VFR. HIGH PRESSURE.
&&
.MARINE...
MINIMAL SMALL CRAFT CURRENTLY ON EASTERN OCEAN WITH GUSTS TO 25 KT
AND NEAR 5 FT SEAS. PRESSURE GRADIENT IN NORTHERLY COLD ADVECTION
FLOW THIS AFTERNOON TIGHTENS SLIGHTLY. EXPECT ABOUT A 5 KNOT
INCREASE IN WIND SPEEDS AND THUS SCA IS EXPANDED TO ALL WATERS IN
THE AFTERNOON.
WINDS REMAIN BELOW GALE.
WINDS SUBSIDE QUICKLY ON TUESDAY AFTERNOON AS THE HIGH MOVES OVER
THE REGION. HAVE ALL SCA/S EXPIRING AT 19Z...THOUGH THIS COULD BE
EARLIER IN THE WEST...PERHAPS 16Z. SEAS ON THE OCEAN COULD HOLD ON
TO 5 FT UNTIL PERHAPS 22Z. WILL ALLOW SUBSEQUENT FORECAST TO FINE
TUNE TH ENDING OF THE SCA CONDITIONS.
LATEST WAVE WATCH USED FOR SEAS.
WITH A WEAK PRESSURE GRADIENT ACROSS THE WATERS FROM WEDNESDAY
THROUGH FRIDAY NIGHT WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW
ADVISORY LEVELS ON ALL THE FORECAST WATERS.
&&
.FIRE WEATHER...
WITH POTENTIAL FOR FREQUENT WIND GUSTS TO 25 KNOTS IN QUESTION AND
TEMPERATURES STRUGGLING TO REACH THE MID TO UPPER 30S...WILL NOT
ISSUE A RED FLAG WARNING FOR TODAY. WILL CONTINUE TO MENTION
ENHANCED FIRE DANGER IN THE HWO AND HEADLINE APPROPRIATELY IN THE FWF.
&&
.HYDROLOGY...
NO MEASURABLE PRECIPITATION IS EXPECTED THROUGH WEDNESDAY NIGHT.
THERE IS THE CHANCE OF LESS THAN A TENTH OF AN INCH OF RAIN
THURSDAY/THURSDAY NIGHT. FRIDAY/FRIDAY NIGHT SHOULD BE DRY. A
SLOW MOVING STORM SYSTEM BRINGS INCREASING CHANCES OF RAINFALL
FOR THE WEEKEND...WITH THE POTENTIAL FOR WIDESPREAD SIGNIFICANT
PRECIPITATION.
&&
.CLIMATE...
RECORD LOW TEMPERATURES FOR TUESDAY MORNING (3/24):
LOCATION......LOW...YEAR
NEWARK INTL....16...1940
BRIDGEPORT.....20...1956
CENTRAL PARK...12...1888
LAGUARDIA......24...1956
JFK............25...1977
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 3 PM EDT
TUESDAY FOR ANZ330-335-338-340-345-355.
SMALL CRAFT ADVISORY UNTIL 3 PM EDT TUESDAY FOR ANZ350-353.
&&
PUBLIC/HYDROLOGY...PFM
AVIATION/MARINE...JST
FIRE WEATHER/CLIMATE..MALOITHazardous weather outlook, Mar 23, 4:39 AM EDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 439 AM EDT MON MAR 23 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-240845- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 439 AM EDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS WILL RESULT IN A HEIGHTENED FIRE WEATHER THREAT TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-240845- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 439 AM EDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. MALOIT
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 4:38 PM EDT | Fire Weather Watch | OKX | 17 hr |
Nearby
Red Flag Warnings in Connecticut, 2009Red Flag Warnings in New Jersey, 2009Red Flag Warnings in New York, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.